I am needing some answers to my insulin questions. I am taking long acting insulin novolin. I was instructed to increase my insulin by one unit every night till I reached a 120 or lower AM fasting blood sugar level. I have yet to get below 160. and my bedtime levels have been nearly 300. I switched to this morning taking the insulin instead of night time and 3 hours after taking the medicine I ended up with level of 254. Im dizzy and heart is racing, and Im clammy. I do not know what I swhould do? any suggestions. I started with 10units of insulin 6 days ago.
Etkeith, you should contact your doctor with your blood glucose readings.
Are you watching your ingestion of carbs closely? Sounds like you are eating something that is spiking your blood glucose levels.
Long-acting insulin does not lower blood sugar spikes when you eat any carbs.
I use Lantus, a 24-hour acting insulin. I had to do the same as you - increase the dosage until I reached 120 or under. We started out at 15U and the dosage that finally worked on my BS levels was 40 units. The one thing was that when I ate anything that included carbs, my sugar rose. That's why my doctor added Humalog, a rapid-acting insulin, to mealtimes.
Call your doctor and mention that your numbers are higher than they should be.
I believe a good thing for you to do would be to journal your BS numbers everytime you test. You should test 2 hours after any meal to see where you stand. Your blood sugar reading should be 140 or under at the 2-hour mark. If it's not, you should notify your doctor. You may need a different regimen than you currently have.
I am not a doctor or health-care professional; just telling you what works for me. My diabetic team gave me a journal to track my numbers and write down everything that I put in my mouth. I was to test before I ate and record that, write down what I ate and how many carbs were in that meal, and what my blood sugar reading was 2 hours after that meal. If I ate anything between meals, I needed to record that also.
When I am more active, I use less insulin. Now I am back down to 36 units of Lantus and I only need to take the Humalog when I'm not working (the physical activity prevents my blood sugar from rising.)
Keep doing what your doctor told you until you reach the level where he/she wants you to be. I know it seems scary at first, but you need to get your numbers down. Test two hours after a meal, and if your BS is not under 140, call your doctor.
It took a couple of weeks of raising the Lantus by two units to come to the conclusion that 40U kept my blood sugar where it should be.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.